New Mexico, 2019

Hail in New Mexico, May 5, 2019

May 5, 2019 · NWS ABQ · 1 event in 1 county or zone

A dryline positioned across far eastern New Mexico provided the focus for isolated showers and thunderstorms on May 5, 2019. Most thunderstorms across the area from near Clayton to Tucumcari produced brief strong wind gusts, small hail, and localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A dryline positioned across far eastern New Mexico provided the focus for isolated showers and thunderstorms on May 5, 2019. Most thunderstorms across the area from near Clayton to Tucumcari produced brief strong wind gusts, small hail, and localized heavy rainfall. The strongest storm moved slowly east through Quay County with penny to quarter size hail in Tucumcari.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 5, 10:42 AM MST, 2 hours 22 minutes earlier.

Area forecast discussion, May 5, 10:42 AM MST, 2 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1142 AM MDT Sun May 5 2019

.AVIATION...
18Z TAF CYCLE
High cirrus clouds will continue to stream over New Mexico with
high-based cumulus clouds expanding this afternoon. The better low
level moisture is expected to continue mixing eastward into TX and
OK, minimizing the thunderstorm threat and relegating it to the very
far eastern border of New Mexico. Gusty winds and hail would
accompany any storms, and farther west isolated to scattered virga
showers are expected to develop late this afternoon and into the
early evening. While showers will produce little to no rainfall,
erratic and abrupt wind gusts would be possible in their vicinity.
Otherwise prevailing breezes will be light to moderate. Low level
moisture will attempt to return to the far eastern plains of NM early
Monday morning where MVFR to IFR ceilings could impact K4MR, KCVS,
and KCVN.

52

&&

.PREV DISCUSSION...330 AM MDT Sun May 5 2019...
.SYNOPSIS...
Low level moisture has returned to eastern New Mexico, in the form
of early morning low clouds and patchy fog. The clouds should thin
out by mid to late morning, allowing a few thunderstorms, possibly
becoming strong to severe, to develop near the Texas border this
afternoon. Dry, warm and breezy conditions to persist over western
New Mexico through Monday, while a few strong to severe storms could
again develop near the Texas border Monday afternoon. Tuesday
through Wednesday, a storm system and cold front will bring an
increase in shower and storm activity. Much cooler and wetter
weather is expected for the rest of the week. This will include rain
and snow or snow at the highest elevations of northern New Mexico.

&&

.DISCUSSION...
Low level moisture has returned to the eastern plains overnight, and
it's gotten farther west than at least some of the models indicated
would happen. Low clouds have oozed to the west of Santa Rosa and
were reported at Clayton and Clovis. Dew points are up to 10 degrees
higher than this time last night at Roswell. Went ahead and spread
patchy fog over a wider area this morning, and increased cloud cover
quite a bit. This should still erode by mid to late morning, with
the RAP and NAM12 indicating convection to be focused later this
afternoon over the far northeast and southeast while the latest HRRR
develops only what appears to be isolated cells in the Tucumcari
area. Slanted this afternoon's pops towards the RAP/NAM12 given the
farther westward push of moisture early this morning. Otherwise,
highs will be a little warmer and a few degrees above average most
locales.

High temperatures will peak for most areas Monday, then go on a
downward slide the rest of the week. Low level moisture will
continue to slosh in and out of eastern New Mexico, and a few strong
to severe storms are possible near the Texas border again Monday
afternoon and early evening, as well as Tuesday. Models are at odds
with the timing of a back door cold front into northeast New Mexico
Monday night/Tuesday with a 20 degree spread in the guidance for
Tuesday's high temperature at Clayton. The NAM12 sags the boundary
farther south much sooner but it doesn't blast into the remainder of
the plains and to the central mountain chain until late Wednesday.

Once precipitation begins Tuesday night and Wednesday thanks to a
weakening upper low and the just mentioned back door cold front, it
just keeps on getting cooler and wetter. A reinforcement of cool air
is progged for Thursday over the east, meanwhile a slow moving upper
low/trough heads for the state. Thursday through the weekend could
see widespread precipitation and high temperatures 5 to 15 or even
20 degrees below normal. A couple of inches of snow could fall at
the highest elevations of the north Tuesday night/early Wednesday,
but there could be more snow over the Sangre de Cristo mountains
Wednesday night/Thursday as H7 temperatures are forecast to range
from -1 to around -5 deg C. Active weather looks to continue into
early next week.

&&

.FIRE WEATHER...
The low level moisture across the eastern plains has pushed farther
westward than expected already this morning, but should still
largely mix out this afternoon. Storm chances will be lower than
yesterday, but a storm or two remains possible across the northeast
and east central plains. Spotty critical fire weather conditions
will be possible around Las Vegas, but winds will be lacking
elsewhere for more widespread critical conditions. However, it
should be noted that between 7 and 10 hours of single digit RH
values are expected across the lower Rio Grande Valley near Socorro.

The moisture will seep back westward tonight, but again will mix out
on Monday. Above normal temperatures, sub-15% RH, high Haines values
and marginally windy conditions will yield a few hours of critical
fire weather conditions Monday afternoon near Gran Quivira and
portions of the NE Highlands.  Green up will mitigate any Red Flag
concerns. Though several hours of single digit RH is expected in the
lower Rio Grande Valley again.

Greater coverage of critical fire weather conditions is possible on
Tuesday across portions of eastern NM. However, temperatures will be
cooler overall, and widespread high clouds are expected.

Thereafter, more unsettled weather is expected with wetting rainfall
possible well into next weekend. Increasing RH, lowering temps and
low Haines are also expected Wed through the end of the week.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 5, 2:40 AM MST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
340 AM MDT Sun May 5 2019

NMZ501>540-061200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
340 AM MDT Sun May 5 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms with large hail and damaging
winds are possible across far eastern New Mexico this afternoon and
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dryline thunderstorms, a few of which could be strong to severe,
will remain in the forecast near the New Mexico and Texas line Monday
afternoon and evening, and again Tuesday. Much cooler and wetter
weather is expected Wednesday through Saturday. This will include
rain and snow or snow at the highest elevations of northern New
Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail and damaging winds through
the National Weather Service Albuquerque web site at weather.gov/abq
or by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

The radar

The Cannon AFB radar (KFDX), 62 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Quay

When
May 5, 1:04 PM MST to 1:05 PM MST
Where
Quay County, 0.89 mi NW of Tucumcari
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.180, -103.740

Quarter size hail reported in Tucumcari.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811647.